Article Text

PDF
21 EXERCISE-INDUCED ASYSTOLE WITH SYNCOPE IN A HEALTHY YOUNG MAN.
  1. B. K. Dockery1,
  2. K. P. Newman1
  1. 1University of Tennessee Health Science Center, Memphis, TN.

Abstract

Purpose Exercise-related syncope is frequently an ominous symptom associated with advanced cardiovascular disease. Asystole during or following exercise is a rare occurrence in persons with structural heart disease and is an even rarer cause of syncope in healthy persons. Neurocardiogenic syncope describes a loss of consciousness resulting from impaired cerebral perfusion due to abnormal autonomic activity. It is expressed in two forms: the more common vasodepressor variant with abnormal regulation of systemic vascular resistance and a vagal variant with inappropriate cardiac slowing related to augmented vagal nerve activity.

Case Report Herein we report on a healthy 40-year-old male who was hospitalized after a syncopal episode that followed his playing basketball. He recalled several near-syncopal episodes after strenuous exercise over the past 6 months during which time he used marijuana, but not alcohol or cocaine, and was not receiving prescribed medications or taking across-the-counter agents. Cardiopulmonary disease was not detected by either physical examination or various investigatory studies. Ten minutes of monitored, incremental treadmill exercise test was associated with a rise in heart rate to 137 bpm (from a resting bradycardia of 51 bpm) and blood pressure to 144/74 (136/78 mm Hg at rest). During the immediate recovery period, sinus bradycardia appeared at 30 seconds followed by a 7-second period of sinus arrest and ventricular asystole with syncope. Consciousness returned thereafter with the spontaneous appearance of sinus tachycardia (109 bpm). The presumptive vagal origin of his sinoatrial arrest and asystole prompted placement of a dual-chamber permanent pacemaker. No further syncopal episodes have been reported, despite his continued participation in basketball and smoking marijuana.

Discussion The loss of sinoatrial activity and appearance of ventricular asystole immediately following strenuous exercise are in keeping with the vagal variant of neurocardiogenic syncope. Such parasympathetic dominance could be related to (a) his recent, chronic cannabinoid use, where experimental studies have shown cannabidiol produces bradycardia and asystole; (b) an “insufficient” release of a vagal inhibitor, neuropeptide Y during exercise; or (c) a cannabinoid-neuropeptide interaction, which has been identified to occur in the hypothalamus.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.